Dapsone-Induced Systemic Drug Reaction in a Patient With Immunoglobulin A Vasculitis

Read full text
Authors: Luke Hamilton, Antonio R Jimenez, Sarah Kesaria, Anthony W. Linfante
Cited by: 1
References: 14

Abstract

Dapsone is widely used for inflammatory dermatoses and vasculitides but may cause severe systemic hypersensitivity reactions. Diagnosis can be challenging when clinical features overlap with underlying inflammatory disease and when eosinophilia is absent. We report a case of a young man with biopsy-confirmed immunoglobulin A vasculitis (Henoch-Schönlein purpura) who developed facial and neck edema, a diffuse morbilliform eruption, and hepatocellular liver injury approximately four weeks after initiation and dose escalation of dapsone. Laboratory evaluation demonstrated elevated aminotransferases with normal creatinine and absent eosinophilia, along with anemia and reticulocytosis suggestive of concurrent dapsone-related hematologic toxicity. The patient was receiving ongoing cyclosporine and had recent high-dose corticosteroid exposure at the time of presentation. Dapsone was discontinued and systemic corticosteroids were administered with rapid clinical improvement. This case highlights diagnostic pitfalls in recognizing severe drug reactions in immunosuppressed patients and emphasizes the importance of integrating medication timelines, organ involvement, and immunosuppression status when evaluating suspected drug reactions.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Autoimmune Bullous Skin Diseases Methemoglobinemia and Tumor Lysis Syndrome

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e106449–e106449
Publication date
5 April 2026
Language
EN